Michigan, 2021

Hail and Damaging Wind in Michigan, September 12, 2021

September 12, 2021 · NWS GRR · 6 events in 6 counties and zones

Severe storms brought several reports of downed trees and large hail across portions of west central lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms brought several reports of downed trees and large hail across portions of west central lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 12, 2:30 PM EST, 34 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Sun Sep 12 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Sun Sep 12 2021

-Rounds of showers and storms through Tuesday

-Above normal temp pattern next 7 to 10 days

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EDT Sun Sep 12 2021

--Rounds of showers and storms through Tuesday--

The pattern tonight and Monday features a fast zonal flow aloft
with a sharp surface frontal zone draped across or just south the
area. A corridor of strong deep layer shear of 50-70 kts exists
near the front along with MUCapes of 1500-2500 J/JG. Several fast
moving shortwaves within the zonal flow will support periodic
showers and storms tonight and Monday, generally elevated and
near/north of the frontal boundary.

The first shortwave, now moving into NW Lwr MI, zips through this
afternoon and brings a batch of strong storms to areas north of
I-96. The regional radar/satl shows another shortwave upstream
near LaCrosse WI which should fuel additional showers and storms
later tonight. These should be a bit farther south than the
current batch since the sfc front continues sagging south tonight.
Yet another wave, now in NE CO, appears to be an impetus for more
storms on Monday.

on Monday night and early Tuesday the boundary lifts north as a
warm front as another shortwave tracks from SD to Upr MI. A
deepening sfc low tracking across the Straits of Mackinac on
Tuesday sends a cold front through the area during pk heating
which will lead to another round of storms, possibly severe,
for Tuesday afternoon/evening. Dry weather settles in behind that
front for the mid week period.

--Above normal temp pattern next 7 to 10 days--

As Tropical Storm Nicholas makes landfall in the wrn Gulf mid
week, heights rise over the GrtLks Rgn and we stay in a warmer
than normal pattern for the foreseeable future. Convective threat
toward the end of the week into next weekend is uncertain pending
behavior of remnants of the tropical system lifting north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 141 PM EDT Sun Sep 12 2021

The main concern for the forecast period is a front that will drop
south today into tomorrow. This front is expected to stall around
GRR, MKG, and LAN, resulting in lower ceilings as well as
scattered showers and storms along that line. The main time frame
for storm potential looks to be this afternoon/evening between
20z and 0z. Confidence is also low on the possibility of IFR
ceilings, but they will be possible early Monday particularly for
more inland sites such as LAN and JXN. Otherwise expect MVFR
ceilings in the proximity of this front.

&&

.MARINE...
Issued at 330 PM EDT Sun Sep 12 2021

Will let the beach hazard statement/small craft advisory south of
Muskegon expire soon. Frontal boundary continues sagging south so
winds and waves are subsiding in the south. However waves will be
building near Big and Little Sable Points over the next few hours
due to increased northerly flow behind the front. Conditions in
the north should remain below advisory criteria.

Marine headlines will be needed again on Tuesday due to a period
of strong southerly flow which shifts northwesterly behind a cold
front later in the day.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 4 PM EDT this afternoon for MIZ056-
     064-071.

LM...Small Craft Advisory until 4 PM EDT this afternoon for
     LMZ844>846.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Thielke
MARINE...Meade
Hazardous weather outlook, Sep 12, 4:51 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
551 AM EDT Sun Sep 12 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
551 AM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A marginal risk for severe thunderstorms exists this afternoon
into tonight. Large hail and damaging winds are the primary risks.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible into Tuesday night. Some
storms could be severe...mainly on Tuesday when a marginal risk
exists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at times into Tuesday.

LMZ844>849-130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
551 AM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous for small craft and swimmers south of
Holland this morning.  Marginally hazardous conditions are expected
further north.

A few thunderstorms will be possible through tonight. High winds
and hail are the primary forecast hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible into Tuesday night. Some
storms could be severe...mainly on Tuesday when a marginal risk
exists.

Conditions will likely become hazardous for swimmers and small
craft on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at times into Tuesday.

In the hours before

Special weather statement, Sep 12, 1:42 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
242 PM EDT Sun Sep 12 2021

MIZ037-038-043-044-121945-
Oceana MI-Lake MI-Newaygo MI-Mason MI-
242 PM EDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of Newaygo, Lake, Mason
and Oceana Counties through 345 PM EDT...

At 240 PM EDT, Doppler radar was tracking strong thunderstorms
located 15 miles west of Ludington and 20 miles west of Silver Lake
State Park. Movement was toward the east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ludington, Hamlin Lake, Silver Lake State Park, Scottville, Hart,
Shelby, Fountain, Mears, and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To protect yourself from lightning, if outdoors, seek shelter inside
a building.

&&

LAT...LON 4416 8556 4330 8556 4329 8604 4347 8604
      4348 8646 4366 8654 4380 8643 4393 8645
      4394 8643 4394 8646 4406 8651 4412 8643
      4418 8639
TIME...MOT...LOC 1837Z 263DEG 42KT 4390 8678 4362 8698

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Sep 12, 2:50 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     5 SW WHITEHALL          43.37N 86.42W
09/12/2021  M39 MPH          MUSKEGON           MI   MESONET

            MESONET STATION DW2963 WHITEHALL.

&&
Special weather statement, Sep 12, 2:50 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
350 PM EDT Sun Sep 12 2021

MIZ045-046-122030-
Isabella MI-Mecosta MI-
350 PM EDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of Isabella and Mecosta
Counties through 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Rapids, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Big Rapids, Mecosta, Barryton, Remus, Lake Isabella, Weidman,
Rosebush, and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To protect yourself from lightning, if outdoors, seek shelter inside
a building.

&&

LAT...LON 4346 8514 4358 8556 4381 8556 4381 8461
      4347 8461
TIME...MOT...LOC 1948Z 267DEG 48KT 4375 8552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Sep 12, 3:01 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             BIG RAPIDS              43.70N 85.49W
09/12/2021  E0.25 INCH       MECOSTA            MI   TRAINED SPOTTER

            HAIL FOR TWO MINUTES. SIZE WAS PEA-SIZED TO
            SLIGHTLY LARGER.

&&

HLO

The radar

The Grand Rapids radar (KGRR), 85 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oceana

When
September 12, 3:04 PM EST to 3:06 PM EST
Where
Oceana County, 0.5 mi W of Hesperia
Measured
1 in hail
Reported by
Public
Coordinates
43.570, -86.040

Hail up to one inch in diameter was reported.

Thunderstorm Wind, Isabella

When
September 12, 3:45 PM EST to 3:48 PM EST
Where
Isabella County, 1.22 mi NE of Winn
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.530, -84.900

Numerous trees were blown down and signs were ripped off some buildings.

Hail, Gratiot

When
September 12, 4:01 PM EST to 4:16 PM EST
Where
Gratiot County, Sickles
Measured
2.5 in hail
Property damage
$250,000
Reported by
Public
Coordinates
43.280, -84.450

Hail up to two and a half inches in diameter was reported near Sickles that dented vehicles and caused significant damage. Some wind damage was reported as well.

Hail, Muskegon

When
September 12, 5:35 PM EST to 5:53 PM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.230, -86.260

Hail up to an inch in diameter was reported.

Hail, Newaygo

When
September 12, 5:51 PM EST to 5:53 PM EST
Where
Newaygo County, 0.85 mi NE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
43.340, -85.810

One inch diameter hail was reported near Grant.

Hail, Montcalm

When
September 12, 6:15 PM EST to 6:22 PM EST
Where
Montcalm County, 1 mi W of Mc Brides
Measured
1 in hail
Reported by
Public
Coordinates
43.350, -85.050

Hail to one inch in diameter was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977573, 977574, 977575, 977576, 977577, 977579.